What Are the Risks and Symptoms of Drug Overdose?

What Are the Risks and Symptoms of Drug Overdose?

Individuals who are addicted to drugs may sometimes accidentally overdose themselves. Whilst some overdoses can be intentional, a majority of them are unintentional and can be caused for a variety of reasons. Overdose is a dangerous medical emergency that requires immediate medical attention as it could also result in long term health consequences and even death.

If you are worried about you or your loved one overdosing, then you must find a treatment center to start addiction rehabilitation. You can find the treatment center nearest to your home by visiting the website of The Recover. Recover’s website provides an online drug rehab directory where you can find various treatment centers all over the United States.

What is an overdose?

An overdose means a high level of drug toxicity where the level goes so high that it overwhelms the normal physiology of the body and impairs its function. The symptoms of an overdose may vary depending upon the drug taken.

Opioids such as prescription painkillers and heroin are much riskier in case of overdose. These drugs can dampen the central nervous system, which could cause breathing to slow down, and maybe even stop completely leading to death.

The journey of addiction often has many setbacks and relapses. In about 40 to 60 percent of cases, people tend to relapse. However, after drug rehab, the chances of overdose during relapse are much higher as the body will not be able to tolerate the level of toxicity as it once could.

Situations that have a higher risk of overdose

  • Abruptly stopping prescription medications that help in recovery.
  • Detoxing without doing any add-on treatment.
  • Relapse after treatment or a long period of abstinence.
  • Having been punished or jailed recently which could lower tolerance,

Symptoms of overdose

The symptom of drug overdose varies upon the kind of drug consumed. At times, the overdose is not differentiable because of its innate effects such as constriction with opioids, and pupillary miosis that occurs even with just drug use. The most common drug overdose symptoms are difficulty breathing, anxiety, severe headaches, chest pain, delirium, seizures, and extreme agitation.

Adding to these common symptoms, others could be:

  • The fluctuation of body temperature due to hyperthermia or hypothermia.
  • Abnormal breathing
  • Loss of consciousness and passing out
  • Change in skin color to a bluish tint possibly due to cardiovascular overstimulation
  • Irregular pulse either fast or slow

In the case of drug abuse, the chances of overdose increase as individuals will not know how much of the drug they are consuming orally, through injecting, smoking, and snorting. Injecting the drug will have more effect at a faster pace than taking the drugs orally.

Is overdose a sign that treatment is necessary?

An accidental overdose must be treated as a wake-up call for individuals. Immediate treatment and education on drug abuse should be provided to ensure that another overdose that could be potentially fatal does not occur.

Conclusion

The above-mentioned information portrays how overdose can be detected, and treated. Furthermore, to prevent any more overdoses, treatment and education are necessary.

Leave a Reply

Your email address will not be published. Required fields are marked *